CaltechAUTHORS
  A Caltech Library Service

Mobility of Dislocations in Aluminum

Gorman, J. A. and Wood, D. S. and Vreeland, T., Jr. (1969) Mobility of Dislocations in Aluminum. Journal of Applied Physics, 40 (2). pp. 833-841. ISSN 0021-8979. http://resolver.caltech.edu/CaltechAUTHORS:20120920-094254704

[img]
Preview
PDF - Published Version
See Usage Policy.

723Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120920-094254704

Abstract

The velocities of individual dislocations of edge and mixed types in pure aluminum single crystals were determined as a function of applied‐resolved shear stress and temperature. The dislocation velocities were determined from measurements of the displacements of individual dislocations produced by stress pulses of known duration. The Berg‐Barrett x‐ray technique was employed to observe the dislocations, and stress pulses of 15 to 108 μsec duration were applied by propagating torsional waves along the axes of [111]‐oriented cylindrical crystals. Resolved shear stresses up to 16×10^6 dynes∕cm^2 were applied at temperatures ranging from −150° to +70°C, and dislocation velocities were found to vary from 10 to 2800 cm∕sec over these ranges of stress and temperature. The experimental conditions were such that the dislocation velocities were not significantly influenced by impurities, dislocation curvature, dislocation‐dislocation interactions, or long‐range internal stress fields in the crystals. The velocity of dislocations is found to be linearly proportional to the applied‐resolved shear stress, and to decrease with increasing temperature. Qualitative comparison of these results with existing theories leads to the conclusion that the mobility of individual dislocations in pure aluminum is governed by dislocation‐phonon interactions. The phonon‐viscosity theory of dislocation mobility can be brought into agreement with the experimental results by reasonable choices of the values of certain constants appearing in the theory.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1063/1.1657472DOIUNSPECIFIED
http://link.aip.org/link/doi/10.1063/1.1657472PublisherUNSPECIFIED
Additional Information:© 1969 The American Institute of Physics. Received 15 August 1968. This work was supported by the U.S. Atomic Energy Commission.
Funders:
Funding AgencyGrant Number
Atomic Energy CommissionUNSPECIFIED
Record Number:CaltechAUTHORS:20120920-094254704
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120920-094254704
Official Citation:Mobility of Dislocations in Aluminum J. A. Gorman, D. S. Wood, and T. Vreeland, Jr., J. Appl. Phys. 40, 833 (1969), DOI:10.1063/1.1657472
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:34259
Collection:CaltechAUTHORS
Deposited By: Jason Perez
Deposited On:20 Sep 2012 21:22
Last Modified:26 Dec 2012 16:13

Repository Staff Only: item control page